Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Non-integral toroidal surgery
on hyperbolic knots in $S^{3}$


Authors: C. Mc A. Gordon, Y-Q. Wu and X. Zhang
Journal: Proc. Amer. Math. Soc. 128 (2000), 1869-1879
MSC (1991): Primary 57N10, 57M25
DOI: https://doi.org/10.1090/S0002-9939-99-05201-6
Published electronically: November 24, 1999
MathSciNet review: 1644022
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that a hyperbolic knot in $S^{3}$ admits at most one non-integral Dehn surgery producing a toroidal manifold.


References [Enhancements On Off] (What's this?)

  • [CGLS] M. Culler, C. Gordon, J. Luecke and P. Shalen, Dehn surgery on knots, Annals Math. 125 (1987), 237-300. MR 88a:57026
  • [EM] M. Eudave-Munoz, Non-hyperbolic manifolds obtained by Dehn surgery on hyperbolic knots, Proceedings of Georgia Topology Conference 1996, Part 1, pp. 35-61. MR 98i:57007
  • [Go1] C. Gordon, Dehn filling: a survey, Knot Theory, Banach Center Publications Vol. 42, Institute of Mathematics, Polish Academy of Sciences, Warszawa, 1998. MR 99e:57028
  • [Go2] -, Boundary slopes of punctured tori in 3-manifolds, Trans. Amer. Math. Soc. 350 (1998), 1713-1790. MR 98h:57032
  • [GL1] C. Gordon and J. Luecke, Dehn surgeries on knots creating essential tori, I, Comm. in Analy. and Geo. 3 (1995), 597-644. MR 96k:57003
  • [GL2] -, Dehn surgeries on knots creating essential tori, II, Comm. in Analy. and Geo. (to appear).
  • [K] R. Kirby, Problems in low-dimensional topology, Proceedings of Georgia Topology Conference, Part 2, 1996, pp. 35-473. CMP 98:01
  • [Th] W. Thurston, The Geometry and Topology of 3-manifolds, Princeton University, 1978.
  • [W] Y-Q. Wu, The reducibility of surgered 3-manifolds, Topology Appl. 43 (1992), 213-218. MR 93c:57032

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 57N10, 57M25

Retrieve articles in all journals with MSC (1991): 57N10, 57M25


Additional Information

C. Mc A. Gordon
Affiliation: Department of Mathematics, University of Texas at Austin, Austin, Texas 78712
Email: gordon@math.utexas.edu

Y-Q. Wu
Affiliation: Department of Mathematics, University of Iowa, Iowa City, Iowa 52242
Email: wu@math.uiowa.edu

X. Zhang
Affiliation: Department of Mathematics, State University of New York–Buffalo, Buffalo, New York 14214
Email: xinzhang@math.buffalo.edu

DOI: https://doi.org/10.1090/S0002-9939-99-05201-6
Received by editor(s): May 20, 1997
Received by editor(s) in revised form: August 3, 1998
Published electronically: November 24, 1999
Additional Notes: The first author was partially supported by NSF grant DMS 9626550.
The first and second authors were supported in part by Research at MSRI NSF grant #DMS 9022140.
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society